# SDR CA130729020

- Difficulty date: July 26, 2013
- Submitted: September 14, 2015
- Operation: General aviation
- Make and model: Robsin R44RAVENII
- Aircraft time: 1,819 hours
- Engine: Lyc IO540AE1A5
- System (JASC): 2300 · Communications System
- Part: Relay
- Part number: A9994
- Condition: Failed
- Location: Master Radio
- Part time: 1,941 hours
- Stage of operation: TX
- How discovered: O
- Nature of condition: R
- Precautionary procedure: E

## Discrepancy

(CAN) ON ENGINE WARM UP AFTER START, ENGINE BEGAN TO RUN ROUGH AND LOOSE POWER. THE PILOT SHUTDOWN THE ENGINE AND NOTED GRINDING NOISES, AT THAT POINT HE NOTIFIED MAINTENANCE.  MAINTENANCE EXAMINED THE ENGINE FOR DAMAGE INCLUDING TURNING THE ENGINE THROUGH FULL ROTATION AND VERIFYING ALL CYLINDERS HAVE COMPRESSION AND NO BINDING OR UNUSUAL NOISES COME FROM THE ENGINE.  THE AME REQUESTED THE ENGINE BE TURNED OVER BY THE STARTER WITHOUT STARTING, MAGS OFF.  THE STARTER FAILED TO ENGAGE AND THE MASTER RADIO RELAY, WHICH CONTROLS THE SLICK START AND STARTER SOLENOID, DID NOT CUT POWER TO THE RADIOS.  THE MASTER RADIO RELAY WAS THEN REPLACED AND THE ENGINE STARTING SYS FUNCTIONED NORMALLY.  THE ENGINE WAS RESTARTED, RAN AND SHUTDOWN NORMALLY.  UPON FURTHER INVESTIGATION INTO THE LOSS OF POWER AND ENGINE NOISE, IT WAS NOTED THAT IF THE MASTER RADIO RELAY WAS TO FAIL IN THE START POSITION WITH THE ENGINE RUNNING, IT WILL SIGNAL THE SLICK START TO GROUND THE "P" LEADS ON THE MAGNETOS, ENGAGE THE SHOWER OF SPARKS AND ENGAGE THE STARTER.  THE PILOT LATER DISCLOSED THAT THE ENGINE RUNNING ISSUES STARTED WHEN A PASSENGER WAS LOADING CARGO UNDER THE FORWARD PASSENGER SEAT.  THE MASTER RADIO RELAY IS LOCATED ON THE INNER SIDE PANEL BEHIND THE BAGGAGE COMPARTMENT AND IT IS BELIEVE THAT THE LOADING OF THE CARGO CAUSED THE RELAY TO MECHANICALLY FAIL IN THE START POSITION.
